North Carolina, 2009High Wind in North Carolina, April 3 to 4, 2009
April 3 to 4, 2009 · NWS RNK · 2 events in 2 counties and zones
Winds increased in speed behind a passing cold front to around 60 mph over the northern mountains of North Carolina. The combination of the strong winds and wet soils from recent rains resulted in downed trees.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $35,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Winds increased in speed behind a passing cold front to around 60 mph over the northern mountains of North Carolina. The combination of the strong winds and wet soils from recent rains resulted in downed trees.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Apr 3, 2:52 PM EST, 2 hours 28 minutes earlier.
Area forecast discussion, Apr 3, 2:52 PM EST, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
352 PM EDT FRI APR 3 2009
.SYNOPSIS...
HIGH PRESSURE WILL BUILD INTO THE AREA FOR THE WEEKEND. OUR NEXT
WEATHER MAKER ARRIVES MONDAY INTO TUESDAY...AND WITH IT MUCH
COLDER TEMPERATURES AND A RETURN OF SOME SNOW TO THE MOUNTAINS.
AFTER ANOTHER BRIEF RETURN OF HIGH PRESSURE DURING MID
WEEK...ANOTHER FRONTAL SYSTEM WILL ARRIVE THURSDAY INTO FRIDAY.
&&
.NEAR TERM /THROUGH SATURDAY/...
THROUGH TONIGHT MAIN FEATURE OF INTEREST WILL BE THE WIND. AS OF
19Z...SURFACE LOW PRESSURE WAS OVER WESTERN PENNSYLVANIA...AND ITS
ASSOCIATED COLD FRONT EXTENDED SOUTH ALONG THE EAST COAST. A STRONG
PRESSURE GRADIENT EXISTED BETWEEN THIS DEPARTING LOW AND AN
APPROACHING AREA OF HIGH PRESSURE. WIND SPEEDS WERE STILL SLOWLY
INCREASING ACROSS THE AREA THANKS TO THIS GRADIENT. RECENT
OBSERVATIONS PLACE A 41 KT GUST AT KTNB...43 KT GUST AT BOTH KGEV
AND KMKJ. LOOKING UPSTREAM...THE BEST PRESSURE RISES ARE ON THE
ORDER OF 5 TO 8 MB AND LOCATED FROM FAR SOUTHWEST VIRGINIA NORTH
INTO SOUTHEAST OHIO. IT IS THIS AXIS OF MAXIMUM PRESSURE RISES WE
ARE WATCHING TO MOVE INTO OUR REGION TO BE THE TRIGGER TO BOOST THE
WIND SPEEDS ACROSS THE AREA EVEN HIGHER AS WE HEAD INTO THE EVENING
HOURS. THIS WARRANTS THE CONTINUATION OF THE HIGH WIND WARNING AND
WIND ADVISORIES.
WRAP AROUND RAIN SHOWERS WILL ALSO CONTINUE INTO THE EVENING ACROSS
MAIN SE WV...BUT THESE ARE EXPECTED TO BE ON THE DECREASE THROUGH
THE NIGHT AS DRIER AIR MAKES ITS WAY INTO THE AREA. CLOUD COVER WILL
ALSO TREND TOWARDS CLEAR SKIES IN MOST LOCATIONS BY DAWN SATURDAY.
FOR LOW TEMPERATURES...HAVE FOLLOWED A LAV TREND THROUGH THE NIGHT
AVERAGED WITH THE PREVIOUS FORECAST.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
HIGH PRESSURE CROSSES THE AREA SATURDAY NIGHT AND SUNDAY. ON SUNDAY
WINDS COME BACK AROUND TO THE SOUTH-SOUTHWEST. WARM AIR ADVECTION
AND CLOUDS FILLING IN OVERNIGHT SUNDAY NIGHT WITH DEW POINTS STAYING
MAINLY IN THE 50S WILL RESULT IN STEADY OR SLOWLY RISING
TEMPERATURES SUNDAY NIGHT.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
THE FRONT REACHES SOUTHEAST WEST VIRGINIA AROUND 12Z MONDAY WITH
GOOD CONTINUITY ON THE TIMING LAST FEW MODELS RUNS. WILL STAY WITH
THE SLOWER NAM. WITH THE FRONTAL PASSAGE AND THE SHOWERS
TEMPERATURES WILL INITIALLY DROP BEHIND THE FRONT...THEN BECAUSE THE
RAIN WILL END AND IT IS APRIL...DESPITE WHAT THE PATTERN LOOKS
LIKE...WILL STEADY OFF THE TEMPERATURES FOR THE REST OF THE DAY
MONDAY.
ALSO PLAN TO ADD IN ISOLATED OR SLIGHT CHANCE OF THUNDER MONDAY
AFTERNOON IN THE FAR EASTERN COUNTY WARNING AREA AHEAD OF THE FRONT.
LIFTED INDEX VALUES WILL BE AROUND -2 WITH FORECAST CONVECTIVE
AVAILABLE POTENTIAL ENERGY AROUND 500 J/KG.
STILL EXPECTING STRONG COLD AIR ADVECTION BEHIND THE FRONT MONDAY
AND MONDAY NIGHT WITH 850 MB TEMPERATURES DROPPING INTO THE -6 TO
-10 RANGE BY 12Z TUESDAY. EXPECT LOW LEVEL MOISTURE AND SMALLER
SHORT WAVES ROTATING AROUND THE LARGE UPPER SO UPSLOPE SHOWERS/SNOW
SHOWERS WILL CONTINUE BEHIND THE FRONT ESPECIALLY IN SOUTHEAST WEST
VIRGINIA THROUGH TUESDAY NIGHT.
WEDNESDAY THE REGION WILL BE IN BETWEEN SYSTEMS. RETURN FLOW WITH
WARM ADVECTION BEGINS ON THURSDAY WITH A WARM FRONT CROSSING THROUGH
THE AREA. THE NEXT FRONT APPROACHES THURSDAY NIGHT AND FRIDAY.
OVERALL USING THE TIMING OF THE SLOWER ECMWF WITH THIS HIGH
AMPLITUDE PATTERN.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
THE STORY THE NEXT 24 HOURS WILL BE THE WINDS. THROUGH THE REST OF
THE AFTERNOON AND OVERNIGHT TONIGHT...A STRONG 45 TO 55 KT 850 NW
JET WILL CONTINUE ACROSS THE AREA. THIS HELP YIELD SURFACE GUSTS
AT HIGHER ELEVATIONS IN THE 40 TO 50 KT RANGE WITH LOWER
ELEVATIONS HAVING GUSTS IN THE 25 TO 35 KT RANGE THROUGH ROUGHLY
09Z. AFTER THIS TIME...WINDS SPEEDS WILL BEGIN TO WEAKEN...BUT
STILL BE IN THE 20 T0 30 KT RANGE IN MOST AREAS SATURDAY MORNING.
DRIER AIR MOVING INTO THE REGION IN ASSOCIATION WITH HIGH PRESSURE
WILL HELP ERODE THE MVFR CIGS OVER THE MOUNTAINS THROUGH THE
NIGHT. UNTIL THIS TIME...SCATTERED SHOWERS WILL CONTINUE ACROSS
MAINLY SE WV INTO THE EARLY EVENING. ON SATURDAY...VFR CONDITIONS
ARE EXPECTED ACROSS THE ENTIRE REGION.
IFR/MVFR CONDITIONS WILL RETURN TO MAINLY THE MOUNTAINS MONDAY
THROUGH TUESDAY AS A STRONG COLD FRONT BRINGS OUR NEXT WEATHER
MAKER TO THE AREA.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...HIGH WIND WARNING UNTIL 9 AM EDT SATURDAY FOR VAZ010>020-
022>024-034-035.
WIND ADVISORY UNTIL 9 AM EDT SATURDAY FOR VAZ007-009-032-033.
WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR VAZ043>047-058-
059.
NC...HIGH WIND WARNING UNTIL 9 AM EDT SATURDAY FOR NCZ001-002-018.
WIND ADVISORY UNTIL 9 AM EDT SATURDAY FOR NCZ003-019.
WIND ADVISORY UNTIL 9 PM EDT THIS EVENING FOR NCZ004>006-020.
WV...WIND ADVISORY UNTIL 9 AM EDT SATURDAY FOR WVZ042>045.
&&
SYNOPSIS...DS
NEAR TERM...DS
SHORT TERM...AMS
LONG TERM...AMS
AVIATION...DSHazardous weather outlook, Apr 3, 5:04 AM EST, 12 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
604 AM EDT FRI APR 3 2009
NCZ001-002-018-VAZ011-013>020-022>024-034-035-041015-
ASHE-ALLEGHANY NC-WATAUGA-GILES-PULASKI-MONTGOMERY-GRAYSON-CARROLL-
FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-BEDFORD-
AMHERST-
604 AM EDT FRI APR 3 2009
...HIGH WIND WARNING IN EFFECT UNTIL 9 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST
VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ003-019-VAZ032-033-041015-
SURRY-WILKES-PATRICK-FRANKLIN-
604 AM EDT FRI APR 3 2009
...WIND ADVISORY IN EFFECT UNTIL 9 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND WEST
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ004>006-020-VAZ043>047-058-059-041015-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
604 AM EDT FRI APR 3 2009
...WIND ADVISORY IN EFFECT UNTIL 9 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
FREEZING TEMPERATURES ARE EXPECTED TUESDAY NIGHT AS A COLD AIRMASS
SETTLES IN BEHIND THE NEXT FRONT EARLY NEXT WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ010-012-041015-
BLAND-WYTHE-
604 AM EDT FRI APR 3 2009
...HIGH WIND WARNING IN EFFECT UNTIL 9 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
HIGH WIND WARNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ007-009-041015-
TAZEWELL-SMYTH-
604 AM EDT FRI APR 3 2009
...WIND ADVISORY IN EFFECT UNTIL 9 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ042>045-041015-
MERCER-SUMMERS-MONROE-GREENBRIER-
604 AM EDT FRI APR 3 2009
...WIND ADVISORY IN EFFECT UNTIL 9 AM EDT SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WIND ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
High Wind, Watauga
- When
- April 3, 5:20 PM EST to April 4, 3:41 AM EST
- Where
- Watauga forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Law Enforcement
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
A tree was blown down on top of a car on Deerfield road in Boone. The high winds also blew partially down the awning above the gasoline pumps of a service station in Boone. Damage values are estimated.
High Wind, Ashe
- When
- April 3, 11:01 PM EST to April 4, 4:01 AM EST
- Where
- Ashe forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 36.434, -81.500 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Mexico, April 3 to 4, 20091 death · $120,000 · 64 kt wind · 13 events
- Lightning Strike in New York, April 3, 2009$800,000 · 1 event
- Wildfire in California, April 3, 2009$250,000 · 1 event
- High Wind in California, April 3, 2009$101,000 · 66 kt wind · 3 events
- High Wind in Virginia, April 3 to 4, 2009$38,000 · 50 kt wind · 10 events
- Strong Wind in New Jersey, April 3 to 4, 2009$21,000 · 21 events
- Strong Wind in Pennsylvania, April 3 to 5, 2009$28,000 · 10 events
- Strong Wind in Arizona, April 3, 2009$32,000 · 2 events
- Winter Storm in South Dakota, April 3 to 4, 200918 events
- Dust Storm and High Wind in Arizona, April 3, 2009$12,000 · 63 kt wind · 14 events
- Blizzard and Winter Storm in Wyoming, April 3 to 4, 200912 events
- Blizzard and Winter Storm in Wyoming, April 3 to 4, 200910 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167363, 167361.